Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Indianapolis, IN

March 7, 2009Howard County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 7, 2009, 7:45 PM EST for Howard County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2009, 7:45 PM EST (00:45 UTC)
Expired
Mar 7, 2009, 8:11 PM EST
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Howard County, IN

The radar

The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 080045
SVRIND
INC067-080130-
/O.NEW.KIND.SV.W.0002.090308T0045Z-090308T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EST SAT MAR 7 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOWARD COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF KOKOMO...

* UNTIL 830 PM EST

* AT 743 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES WEST OF GALVESTON...OR 12 MILES WEST OF
  KOKOMO...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALVESTON BY 750 PM EST...
  KOKOMO BY 755 PM EST...
  WAWPECONG BY 800 PM EST...

LAT...LON 4058 8588 4050 8587 4049 8597 4045 8636
      4058 8637
TIME...MOT...LOC 0045Z 256DEG 50KT 4054 8630

$$
2 follow-up statements
000 
WWUS53 KIND 080101
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
801 PM EST SAT MAR 7 2009

INC067-080130-
/O.CON.KIND.SV.W.0002.000000T0000Z-090308T0130Z/
HOWARD-
801 PM EST SAT MAR 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EST
FOR NORTHEASTERN HOWARD COUNTY...

AT 757 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR WAWPECONG...OR 7 MILES NORTHEAST OF
KOKOMO...MOVING EAST AT 55 MPH.

LAT...LON 4058 8588 4050 8587 4049 8597 4047 8619
      4058 8617
TIME...MOT...LOC 0101Z 256DEG 50KT 4058 8600

$$
000 
WWUS53 KIND 080111
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EST SAT MAR 7 2009

INC067-080121-
/O.CAN.KIND.SV.W.0002.000000T0000Z-090308T0130Z/
HOWARD-
811 PM EST SAT MAR 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD COUNTY IS
CANCELLED...

LAT...LON 4058 8588 4050 8587 4049 8597 4047 8619
      4058 8617
TIME...MOT...LOC 0111Z 256DEG 50KT 4063 8584

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 6:24 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 7, 6:24 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
624 PM EST SAT MAR 7 2009

.AVIATION...DISCUSSION FOR 0Z TAFS.
FNT CURRENTLY LOCATED AROUND KLAF WILL SINK SOUTH A BIT AS WAVE
MOVES ALONG IT TO STALL OUT SOMEWHERE BETWEEN KLAF AND KIND TONIGHT.
THIS WILL CAUSE CONDS TO DROP SIGNIFICANTLY WITH THE WORST
CONDITIONS SHOWING UP AT KLAF FOR THE LONGEST TIME. EXPECTING TSRA
CURRENTLY JUST WEST OF KLAF TO FINALLY SHOW UP THERE BY AROUND 1Z
AND COULD SEE CONVECTIVE CELLS MOVING THRU THERE UNTIL 3Z OR SO. THE
SOUTHERN END OF THE RAIN AREA CURRENTLY OVR IL IS NOT PRODUCING ANY
LIGHTNING SO AT THIS TIME WILL INCLUDE A VCTS FOR THE OTHER SITES
BUT WILL LEAVE TSRA OUT. CIGS AT KLAF WILL DROP AS FNT HEADS FURTHER
SOUTH AND SHUD BE LIFR BY 12Z. EXPECTING IFR AT KHUF AND KIND AROUND
THE SAME TIME AS FNT SHUD BE HOVERING NR. HEAVIEST RAIN LOOKS LIKE
IT WILL BE CENTERED AROUND 12Z BASED ON BEST LIFT. EXPECTING TO SEE
SOME THUNDERSTORMS TOMORROW BEFORE/CONCURRENT WITH COLD FROPA BUT
TOO LARGE UNCERTAINTY ON TIMING TO INCLUDE AT THIS ISSUANCE SO WL
CARRY A CB UNTIL FROPA.

&&

.PREV DISCUSSION...
THE MAIN CHALLENGE TO THE FCST CONTINUES TO BE TIMING...CVRG OF
TRWS ACRS THE FA THROUGH THE WEEKEND ALONG WITH TEMPS. HEAVY RAIN A
CONCERN MAINLY ACRS OUR FAR NRN COUNTIES TNGT...WHILE SEVERE STORMS
WL ALSO BE A CONCERN ESPECIALLY SUNDAY AFTERNOON AND EVE.

EARLY AFTERNOON SFC ANALYSIS HAD A QUASI-STNRY FNT FM JUST N OF A
FWA-SPI LINE WITH THE MAIN ASSOCIATED SFC LOW NEAR THE OK PANHANDLE
AND A DRY LINE EXTENDING FM THE LOW S ACRS WRN OK AND WRN TX.
MEANWHILE...HIGH PRES HELD SWAY ACRS THE SERN CONUS. UA PATTERN
FEATURED A PERSISTANT SERN RIDGE AND A TROF ACRS WRN CO WITH FAST SW
FLOW ACRS THE OH AND TN VLYS AND GT LKS.

THE 12Z NAM HAS NOW COME INTO BETTER AGREEMENT WITH THE GFS ON THE
SPEED AND STRENGTH OF THE SW SFC LOW THAT WL BE KICKED NE BY THE WRN
CO TROF AND MOVE ACRS THE LWR GT LKS LATE SUNDAY. THE KEY TO TNGTS
FCST WL BE THE LOCATION OF THE QUASI-STNRY FNT AS THE BULK OF THE
TRW ACIVITY HAS BEEN ELEVATED ALONG AND TO THE N OF THIS FNT. THE
NAM HAS THE FNT OSCILATING S ACRS OUR NRN FA OVERNGT TNGT AND THEN
LIFTING BACK N OF OUR CWA SUNDAY AFTERNOON IN RESPONSE TO THE NEWD
MOVING SFC LOW. ASSOCIATED CD FNT THEN EXPECTED TO MOVE W-E ACRS THE
FA LATE TOMORROW AFTERNOON THROUGH TOMORROW EVE WHICH COULD BRING
SOME SVR STORMS TO CNTRL INDIANA.

WL HIT OUR NRN TWO TIERS OF COUNTIES WITH CAT POPS TNGT BEING CLOSE
TO THE QUASI-STNRY FNT AND TAPER TO ONLY CHC POPS FOR OUR SRN ZONES
BASED ON PERSISTANCE. WL KEEP HEAVY RAIN MENTION IN OUR NRN TIER
TNGT. FLOOD WATCH IS MARGINAL AFTER SEEING THIS MRNGS FFG
VALUES...SO WL KEEP IT OUT. SHOULD BE A LULL IN THE PRECIP AFT 12Z
SUN AS THE FNT IS EXPECTED TO LIFT N. HOWEVER...THAT SHOULD QUICKLY
CHG DURING THE AFTERNOON ESP IF THERE ARE ANY BREAKS IN THE CLOUD
COVER. SLGT RISK CURRENTLY GOING FOR DAY2 AND COULD EASILY BE
REALIZED WITH ANY SFC BASED INSTABILITY AS THERE WL BE STG MAINLY
DIRECTIONAL SHEAR WITH LOW LVL JET AROUND 55 KTS AND W-E 250 MB 130
KT JET ACRS SCNTRL INDIANA. SO...WL GO WITH OCCASIONAL POPS ALL
ZONES ON SUNDAY WITH CD FNT MARCHING THROUGH. FINALLY...BASED ON
FASTER NAM NOW IN LINE WITH THE PERSISTANT GFS...TOOK POPS OUT SUN
NGT. NEXT CHC OF TRWS WL BE MON NGT INTO TUE NGT AHEAD OF ANOTHER
LOW PRES SYS.

EXTENDED LOOKS DRY AND COOLER AS COOL CANDIAN HIGH PRES BUILDS IN.

MOS TEMPS ARE PRETTY CLOSE TNGT THROUGH SUN NGT AND APPEAR
REASONABLE...BUT WL MAKE A TWEEK OR TWO HERE AND THERE BASED ON
EXPECTED FRONTAL POSITION MAINLY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...CP
PUBLIC...MK
Hazardous weather outlook, Mar 7, 1:14 PM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
114 PM EST SAT MAR 7 2009

INZ021-030-031-036>042-044>049-052>057-061>065-068>072-081815-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
114 PM EST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
INTO TONIGHT. THE THREAT OF THUNDERSTORMS WILL BE GREATEST AFTER
9 PM THIS EVENING AS A SLOW MOVING FRONT APPROACHES FROM THE
NORTH. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL
THE PRIMARY THREAT. CLOUD TO GROUND LIGHTNING WILL BE A HAZARD
ACCOMPANYING ALL STORMS. HEAVY RAINFALL WILL ALSO BE POSSIBLE LATE
TONIGHT AND COULD CAUSE LOCALIZED FLOODING.

WINDS WILL GUST TO AROUND 35 MPH THIS AFTERNOON AND THIS EVENING
AND DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL INDIANA ON SUNDAY. DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH THE THREAT DIMINISHING BY
SUNDAY EVENING. IN ADDITION TO THE SEVERE THREAT...CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL WILL ACCOMPANY THESE THUNDERSTORMS.

OUTSIDE OF THE STORMS...WINDS WILL GUST TO 35 MPH.

MORE STORMS ARE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON SUNDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-051-060-067-081815-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-VIGO-SULLIVAN-KNOX-
114 PM EST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
OVERNIGHT TONIGHT. THE THREAT OF THUNDERSTORMS WILL BE GREATEST
AFTER 9 PM THIS EVENING AS A SLOW MOVING FRONT APPROACHES FROM
THE NORTH. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE
HAIL THE PRIMARY THREAT. CLOUD TO GROUND LIGHTNING WILL BE A HAZARD
ACCOMPANYING ALL STORMS. HEAVY RAINFALL WILL ALSO BE POSSIBLE LATE
TONIGHT AND COULD CAUSE LOCALIZED FLOODING.

WINDS WILL GUST TO AROUND 35 MPH THIS AFTERNOON AND THIS EVENING
AND DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL INDIANA ON SUNDAY. DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH THE THREAT DIMINISHING BY
SUNDAY EVENING. IN ADDITION TO THE SEVERE THREAT...CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL WILL ACCOMPANY THESE THUNDERSTORMS.

OUTSIDE OF THE STORMS...WINDS WILL GUST TO 35 MPH.

THE WABASH RIVER IS EXPECTED TO BECOME FLOODED AFTER TUESDAY OF
THIS WEEK. SEE THE LATEST HYDROLOGIC STATEMENT FOR ADDITIONAL DETAILS.

MORE THUNDERSTORMS ARE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON SUNDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 9:53 PM ESTFlood WatchINDCarroll, Clinton, Fountain, Howard, Tippecanoe, Tipton and 1 more13 hr
Mar 8, 5:13 AM EDTWind AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more23 hr
Mar 8, 2:25 PM EDTSevere Thunderstorm WarningINDDaviess, Knox50 min
Mar 8, 2:55 PM EDTTornado WarningINDGreene, Knox, Sullivan30 min
Mar 8, 3:01 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin44 min
Mar 8, 3:24 PM EDTTornado WarningINDDaviess, Greene, Martin19 min
Mar 8, 3:37 PM EDTTornado WarningINDJackson, Lawrence38 min
Mar 8, 3:43 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe47 min
Mar 8, 3:54 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Lawrence, Monroe36 min
Mar 8, 4:11 PM EDTTornado WarningINDBartholomew, Decatur, Jackson, Jennings34 min
Mar 8, 4:22 PM EDTSevere Thunderstorm WarningINDClinton, Howard, Tipton53 min
Mar 8, 4:23 PM EDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin23 min
Mar 8, 5:24 PM EDTSevere Thunderstorm WarningINDJennings23 min
Mar 8, 5:44 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White38 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.